Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 44, NWS Duluth, MN

July 7, 2021

NWS Duluth, MN issued this small craft advisory at Jul 7, 2021, 4:16 AM CDT. It took effect at Jul 7, 2021, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 7, 2021, 4:16 AM CDT (09:16 UTC)
In effect from
Jul 7, 2021, 10:00 AM CDT
Expired
Jul 7, 2021, 7:00 PM CDT
In force
9 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

128 
WHUS73 KDLH 070916
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
416 AM CDT Wed Jul 7 2021

LSZ144>148-150-072130-
/O.NEW.KDLH.SC.Y.0044.210707T1500Z-210708T0000Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
416 AM CDT Wed Jul 7 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
CDT THIS EVENING...

* WHAT...Northeast winds around 15 kt with gusts to 25 kt and
  waves 3 to 5 ft expected.

* WHERE...Portions of Lake Superior. 

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
3 follow-up statements
300 
WHUS73 KDLH 071450
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
950 AM CDT Wed Jul 7 2021

LSZ143-080000-
/O.EXA.KDLH.SC.Y.0044.210707T1500Z-210708T0000Z/
Silver Bay Harbor to Two Harbors MN-
950 AM CDT Wed Jul 7 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and 
  waves 2 to 4 ft expected.

* WHERE...Silver Bay Harbor to Two Harbors MN.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ144>148-150-080000-
/O.CON.KDLH.SC.Y.0044.210707T1500Z-210708T0000Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
950 AM CDT Wed Jul 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and 
  waves 2 to 4 ft expected.

* WHERE...Portions of Lake Superior. 

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
292 
WHUS73 KDLH 072041
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
341 PM CDT Wed Jul 7 2021

LSZ143-072145-
/O.CAN.KDLH.SC.Y.0044.000000T0000Z-210708T0000Z/
Silver Bay Harbor to Two Harbors MN-
341 PM CDT Wed Jul 7 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

LSZ144>148-150-080000-
/O.CON.KDLH.SC.Y.0044.000000T0000Z-210708T0000Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
341 PM CDT Wed Jul 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Northeast winds 10 to 15 kt with gusts up to 25 kt and 
  waves 2 to 4 ft.

* WHERE...Portions of Lake Superior. 

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
943 
WHUS73 KDLH 080002
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
702 PM CDT Wed Jul 7 2021

LSZ144>148-150-080115-
/O.EXP.KDLH.SC.Y.0044.000000T0000Z-210708T0000Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
702 PM CDT Wed Jul 7 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Northeast winds continue but are no longer gusting upwards of
25 knots. Winds will continue to taper off through the evening. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Jul 7, 1:35 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 7, 1:35 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
135 AM CDT Wed Jul 7 2021

.DISCUSSION...(This evening through Monday)
Issued at 348 PM CDT Tue Jul 6 2021

Summary: A wet system exits the region tonight leaving a cool and
dry air mass for the remainder of the forecast.

Overall, a corridor of 1 to 1.25" of rain fell from Brainerd, MN
to Cable, WI. The system that brought this rain is in the process
of exiting the area with another 1/3 of an inch of QPF expected
across NW WI and more so in Price County before it's through.

There are decent convective parameters just to the south of our
forecast area. There's a non-zero chance that some of the cells
that form along this boundary may spill over into the southern-
most portion of our forecast area, but not likely. Southern Price
County has the best chance just because it juts out the furthest
south.

Another oddity may be the potential for fog around the head of the
lakes as cigs have been quite low in the presence of east wind off
the lake. Again, not likely but possible.

There's really not much to talk about precip-wise for the
remainder of the forecast. Dry and cool weather will persist.

Another low probability item is the potential for some outlying
brief frost Thursday morning under a good radiational cooling, a
dry air mass under the centroid of high pressure with light
winds. Temps may briefly dip down to 37F across outlying areas of
St. Louis and Lake counties. Don't think this will be long enough
to warrant any headlines or even hang around long enough for
frost to have enough time to form.

A beach hazard statement is in effect for the larger waves and
strong NE winds and the threat of rip currents that they produce.
This is probably going to be an issue tomorrow too.

That's about it for forecast concerns.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1221 AM CDT Wed Jul 7 2021

Mainly VFR conditions with the exception of HYR. As the system
that brought the region rain moves to the southeast, ceilings at
HYR will begin to lift towards morning. Winds for HYR will start to
increase towards the late morning at 10 knots with gusts to near
20 knots. For the remainder of the terminals, winds will be light
and variable through the period.

&&

.MARINE...
Issued at 348 PM CDT Tue Jul 6 2021

A fresh NE breeze off of Lake Superior is causing gusts to 25
knots across the near shore waters. Opted to hold onto small craft
advisories for a few more hours when obs should begin to show a
decrease in wind speeds. Waves have been oscillating between 2
and 4 feet. Another period of stronger NE winds is expected
tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  49  65  45  71 /  20   0   0  10
INL  48  73  44  77 /   0   0   0  10
BRD  49  71  45  75 /  30   0   0  10
HYR  50  67  44  75 /  50  10   0   0
ASX  49  63  44  71 /  40  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Wolfe
AVIATION...KSE
MARINE...Wolfe
Hazardous weather outlook, Jul 6, 9:46 PM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
946 PM CDT Tue Jul 6 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
946 PM CDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Patchy frost will be possible for interior portions of the
Arrowhead on Thursday morning as low temps drop into the 30s.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed tonight.

LSZ121-140>148-150-071030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
946 PM CDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty northeast winds Wednesday may lead to hazardous wave
conditions for small craft in the afternoon and evening from the
outer Apostle Islands, to Oak Point and Saxon Harbor.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:07 AM CDTBeach Hazards StatementDLHCarlton, Saint Louis17 hr

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.